New Jersey, 2003

Heavy Snow in New Jersey, February 17, 2003

February 17, 2003 · NWS OKX · 6 events in 6 counties and zones

With an exceptionally strong high pressure system over New England, a low pressure system developed off the Mid Atlantic Coast. Periods of light snow developed as northeast winds increased to around 15 mph across Northeast NJ Sunday afternoon, February 16th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

With an exceptionally strong high pressure system over New England, a low pressure system developed off the Mid Atlantic Coast. Periods of light snow developed as northeast winds increased to around 15 mph across Northeast NJ Sunday afternoon, February 16th. Snow became widespread and heavy, falling at rates up to 2 to 3 inches per hour Sunday night and Monday, February 17th. Heavy snow blown by northeast winds 20 to 30 mph caused near blizzard conditions throughout the area. Record heavy snowfalls crippled mass transit. These extremely hazardous weather conditions led to Governor McGreevy's Office declaring a state of emergency. In addition, beach erosion and minor tidal flooding accompanied this system.Storm Total Snowfall ranged from around 16 to 28 inches.Here are selected specific snowfall amounts for:Passaic County: from 18.1 inches at Wayne to 28.0 inches at West Milford.Bergen County: from 16.0 inches at Bogota to 23.0 inches at Elmwood Park.Essex County: from 19.5 inches at Bloomfield to 23.2 inches at West Caldwell. At Newark Airport, 22.1 inches was measured.Hudson County: from 17.5 inches at Jersey City to 20.5 inches at Hoboken.Union County: from 18.5 inches at Union Township to 23.5 inches at Garwood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Feb 16, 9:48 PM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Feb 16, 9:48 PM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION...CORRECTED WWA SECTION...
NATIONAL WEATHER SERVICE UPTON NY
948 PM EST SUN FEB 16 2003

...WL BE ISSUING A BLIZZARD WARNING FOR ENTIRE CWA...

SNOW IS GRDLY SPREADING NEWD...ALREADY SEEING AMTS OF 1-2 WHERE
SNOW HAS BEEN FALLING FOR A WHILE.  WL UP AMOUNTS FOR THE OVRNGT...
WHICH IN TURN WL UP THE TOTAL AMTS FOR THE EVENT.  JUST GOT A QUIK
PEEK AT ERLY PTNS OF 00Z ETA AND GIVEN UVV FIELD PROGGED TO MOV IN
THIS DIRECTION LTR TMRW...WL GO 6-10 ALL ZNS AND DOWNPLAY THE PL
MIXING ERN ZNS A BIT.  OTHR ADJUSTMENTS MINOR.

WINDS HI ENUF AND CONFIDENCE IS HI ENUF TO ISSUE BLIZZARD WRNG.  WL
ISSUE FOR THE ENTIRE AREA...AND NOT CONFINE TO JUST CSTL AREAS.

REYNOLDS/MET

*** 430 PM DISCUSSION ***

CURRENTLY...SOME LIGHT SNOW IS JUST STARTING TO REACH UP INTO THE
NEW YORK CITY METROPOLITAN AREA...AS OUR DRY LOWER LAYER CONTINUES
TO MOISTEN. UNDER A FAIRLY THICK CANOPY OF CIRRUS...DAYTIME HEATING
WAS SEVERELY LIMITED TODAY...AND AS A RESULT...TEMPERATURES DID NOT
CLIMB MUCH TODAY. AS OF 3 PM...THE WARMEST TEMPERATURES ACROSS THE
REGION WERE IN THE MID TEENS. AS THE SNOW HAS STARTED TO ENCROACH ON
THE AREA...EXISTING CLOUD DECKS HAVE STARTED TO DROP...AND NEW LOWER
CLOUDS HAVE ADVECTED IN.

BIG PICTURE...A FAIRLY WEAK LOW OVER THE TENNESSEE VALLEY WILL
REDEVELOP ALONG THE CAROLINA COAST TONIGHT...AND MOVE NORTHEAST.
THIS STORM WILL TRACK TO OUR SOUTH AND EAST DURING THE DAY ON
MONDAY. AS A RESULT...SNOW WILL BECOME INCREASINGLY LIKELY
TONIGHT...AND WILL GRADUALLY INCREASE IN COVERAGE AND INTENSITY AS
WE GO ALONG. BY DAYBREAK ON MONDAY...WE WILL FELL THE FULL BRUNT OF
A NOREASTER. WITH WINDS OF 20 TO 25 MPH...WITH GUSTS TO 40
MPH...ALONG WITH THE COMBINATION OF MODERATE TO HEAVY SNOW FALLING
AND BLOWING SNOW...WE WILL SEE NEAR BLIZZARD CONDITIONS.

RIGHT NOW...LOOK FOR TOTAL SNOWFALL ACCUMULATIONS OF 10 TO 15 INCHES
ACROSS THE AREA...WITH SLIGHTLY MORE NORTH AND WEST...AND SLIGHTLY
LESS EASTERN LONG ISLAND AND SOUTHEAST CONNECTICUT. I AM LOOKING FOR
THIS TO BE AN ALL SNOW EVENT FOR MUCH OF THE AREA...BUT DO THINK
THAT SOME SLEET COULD MIX IN ACROSS PORTIONS OF LONG ISLAND AND
SOUTHEAST CONNECTICUT FROM MID-MORNING THROUGH THE AFTERNOON ON
TUESDAY. THIS IS THE REASON WHY I HAVE HELD DOWN THE SNOW TOTALS IN
THESE AREAS.

STORM STARTS TO PULL AWAY MONDAY EVENING...AND WELL SEE CONDITIONS
GRADUALLY IMPROVE FROM WEST TO EAST MONDAY NIGHT. THEN...SHOULD SEE
A BIG IMPROVEMENT IN THE WEATHER FOR TUESDAY.

.EXTENDED...WEDNESDAY - SUNDAY. PATTERN BECOMES ZONAL BEFORE A
LONGWAVE TROUGH RE-ESTABLISHING OVER THE MISSISSIPPI VALLEY THIS
WEEKEND. AT THE SURFACE...HIGH PRESSURE DOMINATES INTO EARLY FRIDAY.
ON FRIDAY...LOW PRESSURE DEVELOPS OVER THE MISSISSIPPI VALLEY AND
DRIVES NORTHEAST THROUGH THE SAINT LAWRENCE VALLEY LEAVING OUR AREA
IN WARM ADVECTION AND RAIN FOR SATURDAY. COLD FROPA SATURDAY NIGHT
WITH COOL AND BREEZY WX FOR SUNDAY.

DID ADD CLOUDS FOR WEDNESDAY BASED ON GFS AS INDUCED BY A JET STREAK.

.TEMPS...MID 40S FOR WEDNESDAY AND THURSDAY PREDICTED BY THE MRF
MOS. WILL TEND TO GO LOWER...AT LEAST ON WEDNESDAY...DUE TO THE NEW
SNOW COVER. WITH THE HIGH DIRECTLY OVER THE REGION ON THURSDAY
NIGHT...RADIATIONAL COOLING AFFECTS AREA. SOME CIRRUS COULD CUT THIS
DOWN THOUGH.

.MODELS...WHILE ENSEMBLES HAVE SIGNIFICANT SPREAD BY DAY SIX...ALL
INDICATIONS ARE FOR A WARM SYSTEM LATE FRIDAY INTO FRIDAY NIGHT.
QPF FROM THIS SYSTEM MAY BE SIGNIFICANT ENOUGH THAT FLOODING FROM
RAIN AND MAINLY SNOW MELT WOULD BE A BIG CONCERN.  PUT ABOUT 1/2
INCH OF QPF IN THE GRIDS PER THE MEAN OF THE 12Z GFS.

.MARINE...STORM WARNING CONTINUES FOR THE OCEAN AND SCA FOR THE
SOUND AN HARBOR. STORM FORCE WINDS WOULD BE IN GUSTS WORKING DOWN TO
THE SURFACE PER BUFKIT.

COASTAL FLOODING CONTINUES TO LOOK LIKELY...BUT WELL UNTIL LATER
TONIGHT TO ISSUE THE WARNING AS THE MONDAY NIGHT LOOKS TO BE THE
TIMES FOR THE TIDES TO GO OVER MODERATE.

.AVIATION...CIGS LOWER THE IFR QUICKLY THIS EVENING AS THE SNOW
MOVES IN. EXPECT TO BE INTERMITTENTLY LIFR ALL DAY MONDAY AS BLOWING
SNOW KEEPS VSBY AT 1/4 NM OR LESS.

.HYDRO...EXPECT 1 TO MAYBE 1.5 LIQUID EQUIVALENTS WITH THE SNOW
EVENT ON TOP OF AN ALREADY GOOD SNOWPACK. PROBLEMS MAY COME ON
SATURDAY...BUT IF QPF IS ONLY 1/2 INCH AS CURRENTLY
FCSTED...SNOWPACK SHOULD BE ABLE TO HANDLE IT.

OKX TEAM:
SHORT TERM: JK
LONG TERM: TONGUE
AVIATION/MARINE: EKH
HMT: AL/JT

*** CURRENT W/W/A INFORMATION ***

.OKX...
CT...BLIZZARD WARNING THROUGH MON EVENING CTZ005>012.
     COASTAL FLOOD WATCH MON FOR CTZ009>012.
NJ...BLIZZARD WARNING THROUGH MON EVENING NJZ002>006-011.
     COASTAL FLOOD WATCH MON FOR NJZ005-006-011.
NY...BLIZZARD WARNING THROUGH MON EVENING NYZ067>081.
     COASTAL FLOOD WATCH MON FOR NYZ071>081.
MARINE...STORM WARNING FOR MON FOR ANZ350-353-355
         GALE WARNING FOR MON FOR ANZ330-335-338.
         HEAVY SURF ADVISORY FOR THE OCEAN SHORES.
Hazardous weather outlook, Feb 16, 8:45 PM EST, 4 hours 15 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-171200-

HAZARDOUS WEATHER OUTLOOK...CORRECTION TO SPOTTER INFO...
NATIONAL WEATHER SERVICE UPTON NY
740 PM EST SUN FEB 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT...

A WINTER STORM WARNING HAS BEEN ISSUED FOR TONIGHT INTO MONDAY
NIGHT. SNOW WILL OVERSPREAD THE REGION TONIGHT...AND ACCUMULATE 4 TO
6 INCHES ALONG THE COAST AND 2 TO 4 INCHES INLAND BY MORNING.

.DAYS TWO THROUGH SEVEN...

SNOW IS EXPECTED TO BECOME HEAVY AT TIMES WITH NEAR BLIZZARD
CONDITIONS MONDAY. STORM TOTAL ACCUMULATIONS WILL BE 10 TO 15 INCHES
FOR MUCH OF THE AREA...AND 8 TO 14 INCHES FOR EASTERN LONG ISLAND
AND SOUTHEASTERN CONNECTICUT WHERE SOME SLEET IS EXPECTED TO MIX IN
WITH THE SNOW MONDAY AFTERNOON. WINDS ON MONDAY WILL BE FROM THE
NORTHEAST AT 20 TO 30 MPH WITH A FEW GUSTS POSSIBLY REACHING 45 MPH.

TIDES WILL ALSO BE RISING TO AROUND 3 FEET ABOVE NORMAL AND AS SUCH
A COASTAL FLOOD WATCH CONTINUES FOR THE HIGH TIDE CYCLES MONDAY...
ESPECIALLY THE LATE MONDAY HIGH TIDE CYCLE.

A STORM WARNING HAS BEEN ISSUED FOR THE COASTAL WATERS WITH GALE
WARNINGS FOR LONG ISLAND SOUND AND NEW YORK HARBOR.

NO HAZARDOUS WEATHER IS EXPECTED FOR TUESDAY AND BEYOND AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR SNOWFALL AND OTHER HAZARDOUS
WEATHER REPORTS.  THE MOST SIGNIFICANT WEATHER WILL OCCUR ON
MONDAY.

PLEASE EMAIL SPOTTER REPORTS TO OKX.SPOTTERS@NOAA.GOV (ALL LOWER
CASE LETTERS).  REPORTS CAN ALSO BE RELAYED THROUGH YOUR AREA
AMATEUR RADIO NET CONTROL STATION OR VIA PHONE TO THE NATIONAL
WEATHER SERVICE IN UPTON.

REYNOLDS

In the hours before

Special weather statement, Feb 16, 10:37 PM EST, 2 hours 23 minutes before
NYZ075>077-080-081-171200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1037 PM EST SUN FEB 16 2003

...THE NATIONAL WEATHER SERVICE CONTINUES THE HEAVY SURF ADVISORY
FOR THE SOUTH SHORE OF LONG ISLAND...

THE DEVELOPING NOREASTER WILL PRODUCE LARGE WAVES ON THE COASTAL
WATERS ALONG WITH THE SNOW AND POSSIBLE COASTAL FLOODING.  WAVES OF
10 TO 15 FEET WILL POUND THE SOUTH SHORE OF LONG ISLAND ON MONDAY.
SEAS OF THESE HEIGHTS WILL RESULT IN AT LEAST MODERATE LEVELS OF
BEACH EROSION AND OVER WASHES.

COASTAL RESIDENTS THAT AS PRONE TO THESE CONDITIONS NEED TO TAKE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.  STAY TUNED TO NOAA
WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK THE NATIONAL WEATHER
SERVICE WEB SITE AT WEATHER.GOV

REYNOLDS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Union

When
February 17, 1:00 AM EST to 6:00 PM EST
Where
Union forecast zone
Reported by
OFFICIAL NWS OBS.

Heavy Snow, Essex

When
February 17, 2:00 AM EST to 6:00 PM EST
Where
Essex forecast zone
Reported by
OFFICIAL NWS OBS.

Heavy Snow, Hudson

When
February 17, 2:00 AM EST to 6:00 PM EST
Where
Hudson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.731, -74.076 (the zone’s center; the record gives no point)

Heavy Snow, Bergen

When
February 17, 3:00 AM EST to 6:00 PM EST
Where
Bergen forecast zone
Reported by
OFFICIAL NWS OBS.

Heavy Snow, Eastern Passaic

When
February 17, 3:00 AM EST to 6:00 PM EST
Where
Eastern Passaic forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.034, -74.300 (the zone’s center; the record gives no point)

Heavy Snow, Western Passaic

When
February 17, 4:00 AM EST to 6:00 PM EST
Where
Western Passaic forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.034, -74.300 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344488, 5344486, 5344487, 5344484, 5344485, 5344483.